September 4, 2019

As mysterious lung illness spreads, federal officials issue a stark warning

Daily Briefing

    CDC and FDA on Friday warned e-cigarette users against using vaping ingredients purchased from unauthorized vendors and modifying vaping products, citing an increase in cases of a mysterious lung illness tied to e-cigarette use and vaping.

    How to get the word out about lung cancer screening

    Background: A mysterious lung illness leads to new concerns about vaping

    Providers earlier this summer began alerting CDC to a mysterious, severe lung illness that appears to be tied to e-cigarette use and vaping, and CDC last month announced that federal and state health officials are investigating the reports.

    Emily Chapman—CMO at Children's Minnesota, which treated four teenagers between the ages of 16 to 18 with the lung illness—said teenagers have presented with symptoms such as abdominal discomfort, coughing, fever, and shortness of breath. Chapman said standard treatments, including antibiotics and oxygen support, in some cases did not stop the symptoms, and a few teens experienced respiratory failure and had to be placed on ventilators. Chapman said providers then treated the patients with steroids, which improved their health.

    "These cases are extremely complex to diagnose, as symptoms can mimic a common infection yet can lead to severe complications and extended hospitalization," Chapman said.

    Health officials have said reported cases of the illness across various states appear to be similar, but a lot remains unknown. For example, officials said it is unclear whether the lung illnesses are associated with e-cigarettes or the contaminants or ingredients inhaled through the devices, but they noted that patients with the condition have described using vaping "home brews," marijuana-based products, nicotine-based products, and other substances.

    Nancy Gerking—assistant director of public health in Kings County, California—said, "We believe that [patients with the illness] are getting empty cartridges from somewhere and filling them with their own products. We don't know what they are cutting it with or anything else."

    In light of the reports, health officials are urging individuals who experience chest pain or difficulty breathing after vaping to seek immediate medical attention before their symptoms worsen. In addition, health officials are advising providers to ask patients with unexpected respiratory illnesses about their use of e-cigarettes and vaping.

    Federal agencies say reports of lung illness tied to e-cigarettes are rising

    CDC and FDA on Friday announced that 25 states reported a total of 215 possible cases of the lung illness as of Aug. 27.

    CDC said many of the patients who have experienced a severe form of the respiratory illness have been hospitalized, and a few continue to experience lingering lung problems, which have required extensive monitoring in intensive care units or use of a ventilator.

    Public health officials said some patients have reported using e-cigarettes containing tetrahydrocannabinol (THC), which is the high-inducing chemical found in marijuana, but other patients have said they had only used e-cigarettes with nicotine. CDC and FDA said, "Even though cases appear similar, it is not clear if these cases have a common cause or if they are different diseases with similar presentations, which is why our ongoing investigation is critical." The agencies said federal and state public health officials are "working tirelessly" to investigate the illness.

    HHS Secretary Alex Azar in a statement said, "HHS and the Trump administration are using every tool we have to get to the bottom of this deeply concerning outbreak of illnesses in Americans who use e-cigarettes. More broadly, we will continue using every regulatory and enforcement power we have to stop the epidemic of youth e-cigarette use."

    CDC, FDA issue recommendations for consumers, providers, and public health officials

    CDC and FDA also took the unusual step of issuing recommendations for clinicians, consumers, and public health officials as the investigation into the illness continues. For instance, the agencies recommended that:

    • Adults who do not currently use tobacco products, as well as pregnant women, youth, and young adults not use e-cigarettes;
    • Clinicians ask patients who say they have used e-cigarettes in the past 90 days whether they have experienced symptoms of pulmonary illness;
    • E-cigarette users consider no longer using their vaping products, and consult their health care providers if they are attempting to quit smoking; and
    • E-cigarette users monitor themselves for symptoms such as chest pain and shortness of breath, and immediately seek medical attention if they have concerns about their health.

    In addition, the agencies vowed to share more information about reported cases of the lung illness with state officials. Specifically, FDA said it currently is analyzing about 80 samples of e-cigarette products and substances, and it will share the analysis' results with state officials.

    Reaction

    Former FDA Commissioner Scott Gottlieb said, "We know some of this is associated with THC. I think this is probably going to be associated with illegal products. It's not like the major manufacturers have suddenly changed their ingredients. It's probably something new that has been introduced into the market by an illegal manufacturer, either a new flavor or a new way to emulsify THC that is causing these injuries."

    House Energy and Commerce Committee Chair Frank Pallone (D-N.J.) said CDC's advisory should serve as a warning to individuals who use e-cigarettes, particularly for teens and young adults. Pallone asked CDC and FDA to provide him with a brief on the cases, and he has asked five e-cigarette makers to give him information on their marketing practices and the safety of their products (Kaplan, New York Times, 8/31; Owermohle, Politico, 8/30; Reuters, 8/30; Hellmann, The Hill, 8/30).

    Have a Question?

    x

    Ask our experts a question on any topic in health care by visiting our member portal, AskAdvisory.

    X
    Cookies help us improve your website experience. By using our website, you agree to our use of cookies.